Louisiana, 2012

Hail in Louisiana, January 17, 2012

January 17, 2012 · NWS LCH · 3 events in 1 county or zone

Strong to severe storms affected portions of Central Louisiana near the Alexandria area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Strong to severe storms affected portions of Central Louisiana near the Alexandria area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jan 17, 9:55 AM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Jan 17, 9:55 AM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
955 AM CST TUE JAN 17 2012

.UPDATE...
SHOWERS AND ISOLATED THUNDERSTORMS MOVING THROUGH THE REGION THIS
AM AHEAD OF A COLD FRONT THAT LOOKS TO MAKE THE LA COAST BEFORE
MIDNIGHT. CURRENT ZONES ARE FINE.

&&

.PREV DISCUSSION... /ISSUED 538 AM CST TUE JAN 17 2012/

DISCUSSION...
FOR THE 17/12Z TAF ISSUANCE.

AVIATION...
SOUTHERLY WINDS...AHEAD OF AN APPROACHING COLD FRONT FROM
NORTHEAST TEXAS...CONTINUE TO BRING LOW LEVEL MOISTURE ACROSS THE
REGION...WITH LOW CLOUDS FORMING...MAINLY IFR AT KBPT/KLCH AND
MVFR AT KAEX/LFT/KARA. BOUNDARY LAYER WINDS HAVE STAYED UP
ENOUGH...ALONG WITH SOME LIFT FROM THE APPROACHING THE
FRONT...THAT VISIBILITY RESTRICTIONS HAVE NOT BEEN A MAIN ISSUE.
THE LIFT HAS ALSO PROVIDED SOME PATCHY DRIZZLE AND LIGHT SHOWERS.
WILL START OFF WITH VCSH AT ALL TAF SITES.

COLD FRONT WILL CONTINUE TO MOVE TO THE SOUTHEAST AND ACROSS THE
FORECAST AREA DURING THE LATE AFTERNOON TO EARLY EVENING HOURS.
AHEAD OF THE FRONT...LOW CEILINGS...MAINLY MVFR AND INCREASING
SHOWER ACTIVITY WILL OCCUR. SHOULD BE ENOUGH INSTABILITY WITH DAY
TIME HEATING THAT ISOLATED STORMS ARE NOT OUT OF THE QUESTION AND
WILL MENTION SOME VCTS...WITH TEMPO SHOWERS AT ALL TAF SITES FROM
LATE MORNING INTO THE AFTERNOON.

WIND SHIFT TO THE NORTHWEST WILL OCCUR WITH THE FRONTAL PASSAGE FROM
WEST TO EAST...THAT WILL END SHOWERS...WITH VFR CONDITIONS
OCCURRING DURING THE OVERNIGHT AS DRIER AIR FILTERS IN...DISSIPATING
THE CLOUDS.

RUA

PREV DISCUSSION... /ISSUED 433 AM CST TUE JAN 17 2012/

SYNOPSIS...A COLD FRONT APPROACHING THE RED RIVER VALLEY OF TEXAS
WILL MOVE INTO SOUTHEAST TEXAS LATE THIS AFTERNOON, THROUGH
SOUTHWEST AND CENTRAL LOUISIANA THIS EVENING, AND THROUGH THE
REMAINDER OF ACADIANA AND THE COASTAL WATERS AFTER MIDNIGHT.
SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
MORNING AHEAD OF THE FRONT WITH RAIN CHANCES INCREASING AS THE
FRONT APPROACHES. GUSTY NORTHEAST WINDS IN THE WAKE OF THE FRONT
WITH HIGH PRESSURE BUILDING IN LATE TONIGHT WITH CLEARING SKIES.

SHORT TERM...NOT QUITE AS WARM TODAY AND WENT SLIGHTLY LOWER THAN
GUIDANCE VALUES TODAY DUE TO CLOUD COVER. SOME FAVORABLE JET
DYNAMICS COULD HELP INITIATE ELEVATED CONVECTION LATER THIS
MORNING.

LONG TERM...A BROAD WESTERN UPPER RIDGE WILL PRODUCE A DRY
NORTHWESTERLY FLOW OVER THE NEXT SEVERAL DAYS. A SHORT WAVE MOVING
THROUGH THE ZONAL FLOW COULD SQUEEZE OUT A FEW SHOWERS TOWARDS THE
END OF THE WEEK.

MARINE...ISSUED A SMALL CRAFT ADVISORY INITIALLY FOR THE WESTERN
COASTAL ZONES AFTER MIDNIGHT. CHOSE TO GO WITH THE SLIGHTLY SLOWER
NAM MOVEMENT ON THE FRONT. EASTERN ZONES ARE INCLUDED BY DAYBREAK WEDNESDAY.
WINDS SHOULD BEGIN DIMINISHING WEDNESDAY AFTERNOON AS HIGH
PRESSURE BUILDS IN FROM THE NORTHWEST.

11

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  74  47  62  43  67 /  70  60   0   0   0
KBPT  74  46  62  46  68 /  70  50   0   0   0
KAEX  76  37  56  37  64 /  70  50   0   0   0
KLFT  75  44  60  48  68 /  60  60   0   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 6 AM TO NOON CST WEDNESDAY FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM LOWER ATCHAFALAYA
     RIVER TO INTRACOASTAL CITY LA OUT 20 NM...WATERS FROM LOWER
     ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM 20 TO 60 NM.

     SMALL CRAFT ADVISORY FROM 3 AM TO NOON CST WEDNESDAY FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM CAMERON LA TO HIGH
     ISLAND TX OUT 20 NM...COASTAL WATERS FROM INTRACOASTAL CITY
     TO CAMERON LA OUT 20 NM...WATERS FROM INTRACOASTAL CITY TO
     CAMERON LA FROM 20 TO 60 NM...WATERS FROM CAMERON LA TO
     HIGH ISLAND TX FROM 20 TO 60 NM.

&&
Hazardous weather outlook, Jan 17, 4:51 AM CST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
451 AM CST TUE JAN 17 2012

GMZ430-432-LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-
259>262-181100-
SABINE LAKE-CALCASIEU LAKE-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-
ORANGE-NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-
SOUTHERN NEWTON-
451 AM CST TUE JAN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP
THIS MORNING AHEAD OF A COLD FRONT. RAIN SHOULD BE ENDING FROM THE
NORTHWEST BY THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WARMING TREND WILL INITIATE BY THURSDAY. RAIN CHANCES TOWARDS
THE END OF THE WEEK AS A WEAK PACIFIC SYSTEM MOVES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ435-450-452-455-470-472-475-181100-
VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
451 AM CST TUE JAN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT LATE TONIGHT FOR THE COASTAL
WATERS FOR GUSTY NORTHERLY WINDS IN THE WAKE OF THE COLD FRONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NORTHERLY WINDS SHOULD BEGIN TO DIMINISH LATE WEDNESDAY AS HIGH
PRESSURE BUILDS IN FROM THE NORTHWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

11

In the hours before

Special weather statement, Jan 17, 9:08 AM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
908 AM CST TUE JAN 17 2012

LAZ027-171515-
VERNON LA-
908 AM CST TUE JAN 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR VERNON PARISH UNTIL 915 AM CST...

AT 904 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF SLAGLE...MOVING NORTHEAST AT
30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LACAMP BY 915 AM...

FUNNEL CLOUDS MAY BE NOTICED WITH THIS STORM AND THIS STORM IS
DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR TORNADOES. PEOPLE IN THE
PATH OF THIS STORM SHOULD STAY ALERT FOR POSSIBLE WARNINGS.

LAT...LON 3128 9291 3114 9285 3108 9310 3119 9318

TINGLER
Special weather statement, Jan 17, 9:19 AM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
919 AM CST TUE JAN 17 2012

LAZ027-028-171545-
RAPIDES LA-VERNON LA-
919 AM CST TUE JAN 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR RAPIDES AND VERNON PARISHES UNTIL
945 AM CST...

AT 916 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES WEST OF LACAMP...MOVING EAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SIEPER BY 935 AM...
  OTIS BY 945 AM...

FUNNEL CLOUDS MAY BE NOTICED WITH THIS STORM AND THIS STORM IS
DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR TORNADOES. PEOPLE IN THE
PATH OF THIS STORM SHOULD STAY ALERT FOR POSSIBLE WARNINGS.

LAT...LON 3130 9274 3116 9268 3111 9300 3119 9302

TINGLER
Special weather statement, Jan 17, 9:57 AM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
957 AM CST TUE JAN 17 2012

LAZ027-TXZ260-171645-
NORTHERN NEWTON TX-VERNON LA-
957 AM CST TUE JAN 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR NEWTON COUNTY...SIGNIFICANT
WEATHER ADVISORY FOR VERNON PARISH UNTIL 1045 AM CST...

AT 953 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES WEST OF TOLEDO BEND DAM...MOVING EAST AT
40 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ANACOCO BY 1020 AM...
  LEESVILLE AND NEW LLANO BY 1025 AM...
  SLAGLE AND KURTHWOOD BY 1040 AM...

THE PRIMARY THREATS FROM THIS STORM ARE PEA TO NICKEL SIZE HAIL AND
WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THIS STORM HAS PASSED.

LAT...LON 3136 9309 3108 9296 3107 9370 3117 9370
      3118 9360 3117 9358 3120 9355 3124 9356
      3126 9354

TINGLER
Special weather statement, Jan 17, 10:18 AM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1018 AM CST TUE JAN 17 2012

LAZ027-028-171700-
RAPIDES LA-VERNON LA-
1018 AM CST TUE JAN 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR RAPIDES AND VERNON PARISHES UNTIL
1100 AM CST...

AT 1012 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES
SOUTHWEST OF HUTTON TO 8 MILES WEST OF LEESVILLE...MOVING EAST AT 40
MPH.

* THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR...
  LEESVILLE BY 1025 AM...
  FLATWOODS BY 1030 AM...
  SLAGLE BY 1035 AM...
  LENA AND CLIFTON BY 1040 AM...
  BOYCE BY 1050 AM...
  LACAMP BY 1055 AM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA
SIZE HAIL...AND WIND GUSTS OF 40 TO 45 MPH...WHICH COULD DOWN TREE
LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

LAT...LON 3144 9268 3141 9268 3140 9266 3145 9234
      3110 9274 3110 9352 3137 9317 3137 9303
      3135 9295 3137 9294 3137 9292 3143 9287
      3146 9280 3147 9270

TINGLER
Special weather statement, Jan 17, 11:16 AM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1116 AM CST TUE JAN 17 2012

LAZ028-029-171745-
RAPIDES LA-AVOYELLES LA-
1116 AM CST TUE JAN 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR RAPIDES AND AVOYELLES PARISHES
UNTIL 1145 AM CST...

AT 1112 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
KINGSVILLE TO 9 MILES SOUTHWEST OF ALEXANDRIA...MOVING EAST AT 40
MPH.

* THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR...
  ESLER REGIONAL AIRPORT AND KOLIN BY 1125 AM...
  HOLLOWAY BY 1130 AM...
  POLAND BY 1135 AM...
  RUBY...DEVILLE AND CENTERPOINT BY 1140 AM...
  EFFIE BY 1145 AM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

LAT...LON 3146 9215 3141 9215 3136 9207 3133 9207
      3135 9203 3132 9200 3129 9201 3126 9199
      3114 9205 3112 9268 3141 9256 3146 9235
      3148 9218

TINGLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Rapides

When
January 17, 11:28 AM CST
Where
Rapides County, Pineville
Measured
0.88 in hail
Reported by
Public
Coordinates
31.320, -92.430

A report of nickel sized hail was received from a passing storm in the Pineville area.

Hail, Rapides

When
January 17, 3:05 PM CST
Where
Rapides County, Flatwoods
Measured
1.75 in hail
Reported by
Park/Forest Service
Coordinates
31.400, -92.880

Golf ball size hail was reported with a passing severe storm in Flatwoods.

Hail, Rapides

When
January 17, 3:22 PM CST
Where
Rapides County, Gardner
Measured
1 in hail
Reported by
Public
Coordinates
31.250, -92.680

A report was received from a convenience store in Gardner on hail to one inch is diameter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2012Every state in 2012This day in weather historyWarnings in Louisiana, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362476, 362477, 362478.